Tag: benzodiazepines

The Dangers of Mixing Xanax and Alcohol

A Deadly Combination

After Whitney Houston was found dead in a bathtub in 2012 from an apparent alcohol and Xanax-related overdose, the very real threat of mixing benzodiazepines with booze reemerged as a hot topic of conversation. Drug-related overdose has become the leading cause of accidental death nationwide, with death rates increasing by nearly 200% since 2000. In 2014, there were a total of 47,000 recorded overdose-related deaths – and this number only continues to climb as the years go by. Frighteningly enough, out of all the potential chemical combinations out there, few are more lethal than benzodiazepines and alcohol – as has been unwittingly and repeatedly proven by hundreds of addicts nationwide. Why is this combination so life-threatening, and why do hundreds of men and women continue to risk it all despite widespread knowledge of the dangers involved? Let’s find out.

Why is Mixing Xanax and Alcohol So Lethal?

Benzodiazepines, such as Xanax, Klonopin, and Valium, are highly potent sedatives designed to reduce anxiety, induce sleep, and relax the muscles. Those who are prescribed benzodiazepines are advised to avoid drinking while taking them, seeing as combining a tranquilizer with a depressant can result in a host of serious side effects. Combining two central nervous system depressants can (and typically does) result in dangerous unconsciousness, slowed respiratory functioning, and decreased coordination. Both alcohol and benzodiazepines work to reduce the function of several major neurological capabilities, though Xanax only affects one specific brain receptor while alcohol has no limitation. Of course, people tend to pass out long before they can physically overdose on alcohol. When Xanax is involved, the potential for overdose becomes an actuality. Because the effects of alcohol are essentially amplified when Xanax is involved, drinking 3 cocktails is more like drinking 6 – and so forth.

[BLUECTA title=”Addiction is not a choice!”]866-205-3108[/BLUECTA]

Risks of Xanax and Alcohol Abuse

Memory is also intensely affected when these two chemical substances are consumed in conjunction. Those who are taking both pills and drinking will often forget just how many pills they have already ingested, or just how many vodka tonics they have already thrown back. It is often common for those taking this combination of substances to feel exceedingly drowsy or disoriented, and attempt to take a shower in order to ‘wake themselves up’. Unfortunately, because they are so heavily sedated, they may be unable to keep themselves awake and upright – leading to accidental drowning. Xanax is the fastest-acting of all benzodiazepines, making it the most dangerous to use in conjunction with ethanol (alcohol). Those who struggle with dual addictions (addictions to more than one chemical substance) are at even higher risk of drug-related injury or death than those who are afflicted with only one dependency. If you or someone you love is battling a cross-addiction, please contact us at Lighthouse Recovery Institute for a comprehensive list of treatment options. Recovery is possible, and help is available.

What Are Tranquilizers?

What Are Tranquilizers?

Tranquilizers are a classification of chemical substance that are typically professionally prescribed, and act as central nervous system depressants. They include barbiturates and benzodiazepines, and are typically prescribed to treat conditions such as tension, sleep disorders, panic attacks, acute stress reactions, and acute anxiety disorders. Some common brands of tranquilizer include Xanax, Valium, Ativan, Klonopin, and Quaaludes. Unfortunately, tranquilizers have an extremely high likelihood of abuse, and many who are prescribed the medications to treat diagnosed disorders will begin abusing them at one point or another. The neurological pathways within the brain begin to shift and alter with continued use, leaving those who consistently take barbiturates and benzodiazepines for extended periods of time with lasting psychological changes that could increase the risk of eventual dependency. As the reward pathways within the brain begin to shift, users begin mentally and physically depending on the drugs to keep their minds and their bodies in normal functioning order. If you believe that you or someone you love has been abusing prescription tranquilizers, it is wise to seek professional help as quickly as possible. Tranquilizer dependency can be emotionally, physically, and mentally devastating, and can lead to overdose-related fatality if not treated effectively and immediately.

[BLUECTA title=”Addiction is not a choice!”]866-205-3108[/BLUECTA]

Short-Term Effects of Tranquilizer Abuse

Most prescription tranquilizers cause feelings of euphoria in users when taken in large doses, and have significant impacts on proper cognitive functioning. Slurred speech, impaired reaction time, and decreased heart rate are all common short-term side effects of tranquilizer abuse. When one initially begins taking a prescribed tranquilizer, it is normal and expected for him or her to feel sleepy, sluggish, fatigued, and relatively disoriented for several days. As the brain becomes used to the presence of this specific chemical, these symptoms are likely to completely disappear. However, abuse of this chemical substance entails that an amount far greater than that which was initially prescribed is being consumed. Consuming large quantities of barbiturates or benzodiazepines can lead to impaired judgment, memory loss, feelings of irritability and short-temperedness, paranoia, and even suicidal ideations in some cases. If an individual consumes tranquilizers in conjunction with another chemical substance, namely alcohol, he or she puts him or herself at risk of respiratory failure and even death.

Long-Term Effects of Tranquilizer Abuse

Prolonged abuse of prescription tranquilizers will often lead to physical and mental dependence. Once dependence occurs, it will be impossible for an individual to abruptly cease use without experiencing severe and potentially lethal symptoms of withdrawal. Benzodiazepine withdrawal can be fatal, seeing as many individuals experience life-threatening symptoms such as seizure, heart attack, stroke, or coma. Once addiction occurs in a user, he or she will continue using despite negative consequences – resulting in an unmanageable amount of interpersonal, work-related, and health issues. If you or someone you know is battling an addiction to prescription tranquilizers of any kind, help is available. Please contact one of our trained representatives today to find out how to take the first step towards recovery.

We are here to support you during your time of need and help you make the best decision for yourself or your loved one. Click below to speak to a member of our staff directly.

Menu